As I showered this morning, a thought occurred to me: I’ve really gotta get my shit together. Figuratively and literally.
About ten days ago I maxed out on Immodium over the course of an hour or so. Twice, in the days that followed, I swallowed a single Zofran for nausea. Five days after the initial incident, I realized I had not moved my bowels since then, which I quickly attributed to the constipating effect of the Zofran.
Lots of prune juice, a hot bath and much pacing did little to alleviate my discomfort. Constipation alternated with diarrhea, each in insufficient amounts to calm the burning in my gut. I was miserable. I’m still miserable.
Generally I prefer to dwell on the emotional side of cancer, weighted heavily toward the opportunities for personal growth it can provide. Now that my bowels are the center of my being, I see no opportunities here other than evacuation (that, and bad excremental jokes).
Yesterday I had my standard issue CT scans of chest and abdomen. I have expressed in previous posts my distaste, make that loathing, for oral contrast (liquid barium feebly dressed up as a milkshake). Prior to my appointment, I actually contacted my oncologist to say I felt I should not forego the barium this time, in case there was some structural explanation for my ‘situation’. Not one, but two attendants in radiology questioned the amended order, as they were well acquainted with my long standing rejection of oral contrast. “Are you certain?” they asked. And yes I was, determined to get to the bottom of this (there I go again–I acknowledge it is in poor taste, but far too easy…).
As I lay in bed last night, the heating pad across my lap barely muffled the strains of borborygmi. I finally fell asleep only to awaken to an odd and distantly familiar sensation; I hastened to the bathroom not quite in the nick of time.
I can joke about it (there is very little I regard as sacrosanct), but in truth, it was a new personal low, brightened only by the fact that there is a bidet in our bathroom.
Occasional nausea and some cramping have been regular side effects of my current treatment regimen. Once a week I may vomit and/or have diarrhea. But it has never gone on for days at a time, and constipation has not been part of the mix. It could be that by taking Zofran, (anti-nausea medication that I was recently prescribed) a mere two days after four tabs of the anti-diarrheal medication Immodium, I got myself all out of whack. And the barium undoubtedly provided greater provocation for my already irritated gut.
It has certainly been a crappy (last one, almost) week. And I’ve made up my mind once and for all that oral contrast does not agree with me: I plead incontinence.